Texas, 2003

Flash Flood and Hail in Texas, June 2 to 3, 2003

June 2 to 3, 2003 · NWS AMA · 2 events in 2 counties and zones

A severe thunderstorm over the extreme northwestern Texas panhandle during the evening hours produced large hail. Very heavy rainfall over the south-central Texas panhandle resulted in flash flooding during the late night hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the extreme northwestern Texas panhandle during the evening hours produced large hail. Very heavy rainfall over the south-central Texas panhandle resulted in flash flooding during the late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:40 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 1:40 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT MON JUN 02 2003

WX MUCH QUIETER TODAY COMPARED TO PREVIOUS 24 HRS THANKS TO
COMBINATION OF RAIN COOLED AIR AND DOWNARD MOTION ASSOCIATED WITH
SHORTWAVE TROF WHICH EXITED THE AREA EARLIER THIS MORNING. STORMS
TAKING LONGER TO GET GOING OVER MOUNTAINS OF ERN CO AND ERN NM...
BUT EXPECT THIS WILL CHANGE AS THE NEXT IN A SERIES OF MINOR
SHORTWAVE TROFS EMBEDDED IN THE NW FLOW ALOFT HEADS SEWD TOWARDS AND
THRU THE SRN HIGH PLAINS LATER THIS EVENING AND TONIGHT. HAVE
SLIGHTLY HIGHER CHC POPS NRN SECTIONS DUE TO FCST TRAJECTORY OF
SHORTWAVE TROF OVERNIGHT. MODELS ALSO SUGGEST AXIS OF HEAVIEST
RAINS MAY BE NERN QUAD OF FCST AREA AS WELL...AND THIS SEEMS
REASONABLE BASED ON ABOVE.

THE PERSISTENT NW FLOW PATTERN IS FCST TO CONTINUE THRU AT LEAST
THU WITH GREATEST CHCS FOR PRECIP OCCURRING DURING THE NIGHTTIME
PERIODS AND RELATIVE LULLS DURG THE DAYS. ANOTHER SHORTWAVE TROF
SHOULD DRIVE SEWD LATER TUE EVENING AND THEN AGAIN WED NIGHT. IT
APPEARS A FAIRLY DECENT COLD FRONT SHOULD PUSH THRU THE AREA THU
EVENING WITH A REASONABLE CHC FOR PRECIP THEN AS WELL...WITH
PERHAPS SLIGHTLY DRIER AIR MOVING IN BEHIND FOR FRI AND SAT...SO
SLGT CHC POPS LOOK FINE AT THIS TIME. HAVE OPTED TO RETAIN DRY WX
FOR SUN AND MON AS FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY AND
NOT AS FAVORABLE FOR STEERING STORMS OFF MOUNTAINS. HOWEVER...WILL
COMMENT THAT MEDIUM RANGE MODELS HAVE SOME DISAGREEMENT ON THE
PATTERN DURG EXTENDED PERIODS. HAVE GONE WITH A BLEND OF THE
ECMWF/UKMET/GFS ENSEMBLE FOR NOW. TEMPS A STRONG FUNCTION OF CLOUD
COVER AND PRECIP BUT SHOULD GENERALLY BE NEAR OR BELOW NORMAL MUCH
OF THIS WEEK. PRELIM NUMBERS FOLLOW...SUBJECT TO MINOR LAST MINUTE
ADJUSTMENTS.

FCSTID = 02

AMARILLO    57 82 57 75 / 30 20 40 30
BEAVER      58 80 59 77 / 40 20 40 30
BOISE CITY  55 79 55 74 / 40 20 40 30
BORGER      58 82 58 76 / 30 20 40 30
BOYS RANCH  57 82 56 76 / 30 20 40 30
CANYON      58 82 56 76 / 30 20 40 30
CLARENDON   61 83 59 77 / 30 20 40 30
DALHART     55 81 55 75 / 40 20 40 30
GUYMON      57 80 58 76 / 40 20 40 30
HEREFORD    58 82 55 76 / 30 20 40 30
LIPSCOMB    60 81 59 78 / 40 20 40 30
PAMPA       59 82 58 77 / 30 20 40 30
SHAMROCK    61 83 59 79 / 30 20 40 30
WELLINGTON  61 83 60 79 / 30 20 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 2, 12:00 PM CST, 7 hours 25 minutes before
OKZ001>003-TXZ001>020-031100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS. THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE
LEVELS...THEREFORE...NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ON TUESDAY AND WEDNESDAY...
ESPECIALLY OVER THE EASTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY.

FOX

The radar

The Amarillo radar (KAMA), 160 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Dallam

When
June 2, 7:25 PM CST
Where
Dallam County, 13 mi S of Texline
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -103.017

Flash Flood, Randall

When
June 3, 12:05 AM CST to 2:00 AM CST
Where
Randall County, 15 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Low water crossings were flooded in Palo Duro Canyon State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366067, 5366068.